Thanks Thanks:  0
Likes Likes:  0
Results 1 to 9 of 9

Thread: Colds and Tics

  1. #1

    Default Colds and Tics

    Hi Everyone,

    My son was recently diagnosed and was placed on Nova-Seratone (sp?) and his vocal tics (loud screams) were reduced dramaticallty. We have been in communication with his teacher who writes in his agenda each night the level of tics in school (Low, Med, High) and all of last week they were Ls. This week, his does was doubled as per the doctor's instructions, but he has come down with a cold - cough etc. Now, his tics have escalated to a pre-med condition. Is this common?

    Thanks for any info.

    Scouter D

  2. #2
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,945

    Default Re: Colds and Tics

    Welcome to the TSFC Forum, Scouter!

    It would help if you could provide the precise name of the medication. From the sound of it, it would appear to be a generic form of a selective seretonin reuptake inhibitor {SSRI} produced by Novopharm. I am not familiar with the names of generic producers, so we need more info.

    That being said, increasing the dose of an SSRI is not generally associated with flu like symptoms although there have been reports of some SSRI's affecting a very small percentage 1% of people with chills and fever.

    The reaction should be reported to the physician in any case.

    SSRI's are not usually prescribed to control tics, though they have been shown to be effective in controlling OCD in people with Tourette.

    There may be other factors at work associated with the increased dose of the medication, and a conversation with the physician would be in order.

    Please provide us with more information and keep us posted on developments.

  3. #3
    Join Date
    Jan 2004
    Posts
    557

    Default Re: Colds and Tics

    My son's tics always got worse when he was coming down with a cold. Being ill puts a stress on the system and tics are definitely affected by stress.

    You should make note of the change though and talk to your doctor about your son's symptoms. Sometimes tics can increase when a medication is changed and then settle down a few days or even a few weeks later.

    Also, if you have put your son on any cold medicines, you should make note of that as well. Some of the decongestents can have a stimulant effect that might affect your son's tics as well.

    I hope he is over his cold soon!
    Cathy
    Forum Moderator
    TSFC Homepage

  4. #4

    Default Re: Colds and Tics

    Hi again,

    I think my original posting was a bit mixed up. My son was coming down with the cold before the doubling of Sertraline - thought that I'd get the name of the med right - (to 50mg at night from 25mg), which was scheduled to happen after 3 weeks from the beginning of the prescription. Last night he slept much better (no coughing) and he was feeling better this morning.

    What is the general feeling out there about dextramorphan (sp?) that is commonly found in cough medicines when on meds such as Sertraline? Thanks again in advance for your input. I'm new to all this.

    Scouter D

  5. #5
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,945

    Default Re: Colds and Tics

    Sertraline {Zoloft} is an SSRI which affects the absorption of seretonin in the brain. Seretonin is a nurotransmitter thought to be associated with various mood disorders. Sertraline Information Here

    Dextromethorphan is a cough suppressant found in many cough syrups.

    Your concern about drug-drug interactions is a valid one and and the use of these two compounds should be avoided Click Here, scroll down to sertraline

    The use of these two compounds can result in enhanced pharmacologic activity, which means that one drug affects how the other is absorbed and reacts in the body. The effect can be adverse reactions, such as side effects or alterations in efficacy.

    My understanding of the nature of the interaction with these two compounds has to do with the way each compound is metabolized in the liver, resulting in altered absorption of the sertraline. You would be advised to discuss this with your pharmacist and or physician so that your son can be prescribed an alternative cold preparation.

    Interactions can be the result of drug to drug or food to drug. Each new prescription added to the mix should be investigated for interactions.

  6. #6

    Default Re: Colds and Tics

    I don't find that their tic's get worse but that their behavior is off the wall. They get nasty, and weird. I don't know what thats all about but they all of cource have to get sick at once, soooo they are all wacked out at once. A total recipe for disaster.

  7. #7
    Join Date
    Mar 2005
    Location
    Ontario
    Posts
    962

    Default Re: Colds and Tics


    I wonder if the tolerance level drops even lower when sick?

    I see this with my own son but in his case he is always apologizing after the fact..makes for a tough time.
    PJK

  8. #8

    Default Re: Colds and Tics

    I find that all three are touchy and grouchy. a lot more vocal in voicing their displeasure with something. Middle one has lost all ability to concentrate while sick(driving me nuts) can't get him to do anything. He seems not able to complete the simplests tasks. ??? The oldest has started ticing and he hasen't ticed in ages.

  9. #9
    Join Date
    Mar 2005
    Location
    Ontario
    Posts
    962

    Default Re: Colds and Tics


    You are not alone, when mine gets sick with a cold he goes into over drive buzzing around and ticing. He does not normally take anything for colds, just Vit. C and chicken soup.

    We had one of those days today and all of us are exhausted. LOL

    PJK

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •